Cutaneous adverse reactions after intra-articular injection of triamcinolone acetonide.
A patient is described with a disseminated morbilliform and partially persistent urticarial dermatitis following intra-articular injections of triamcinolone acetonide. A delayed-type hypersensitivity to triamcinolone acetonide was observed after patch and intradermal testing. However, an immediate-type hypersensitivity to this drug was not observed. A delayed-type sensitization to betamethasone, dexamethasone and prednisolone, but not to hydrocortisone was also observed after patch testing. Intradermal tests with these representatives of corticosteroids were all negative. Although little is known yet about the relationship between immediate and delayed-type hypersensitivity and the side-effects of oral use of corticosteroids, the absence of positive skin tests to corticosteroids other than triamcinolone acetonide may indicate a safe use of these drugs orally or via injection.